Alabama, 2004

Damaging Wind in Alabama, July 6, 2004

July 6, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 6, 10:51 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 6, 10:51 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CDT TUE JUL 6 2004

.UPDATE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF
THE AREA THIS AFTERNOON.  HOT TEMPERATURES IN THE 90 TO 95 DEGREE
RANGE CAN BE EXPECTED AS WELL.

UPDATED EARLIER TO INCREASE RAIN CHANCES NORTHEAST AND TWEAK SKY
COVER/HIGH TEMPERATURES.

A WEAK LOW PRESSURE DISTURBANCE MOVING ACROSS WEST ALABAMA WILL MOVE
EAST AND ALLOW SCATTERED SHOWERS AND THUNDERSTORM TO DEVELOP OVER
THE EASTERN HALF OF THE STATE EARLY THIS AFTERNOON...MAINLY
NORTHEAST OF A BIRMINGHAM TO AUBURN LINE.  OTHER SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP WITH THE HEAT OF THE DAY OVER
MAINLY WESTERN PARTS OF THE STATE BY MID AFTERNOON.  A FEW STORMS MAY
BE STRONG WITH BRIEF GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING...
AND LOCALLY HEAVY RAINFALL AS THE MAIN HAZARDS.

HIGH TEMPERATURES WILL REACH 90 DEGREES NEARLY EVERYWHERE AND
APPROACH 95 DEGREES ALONG THE INTERSTATE 85 CORRIDOR.  HEAT INDEX
VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES THIS AFTERNOON...SO
PLEASE USE CAUTION IF YOU MUST BE OUTDOORS.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Jul 6, 12:00 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUL 6 2004

ALZ011>015-017>050-071759-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS CENTRAL ALABAMA.  THERE IS A MODERATE POTENTIAL FOR
SOME OF THESE THUNDERSTORMS TO INTENSIFY INTO WET MICROBURSTS.  THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 12:15 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND GST     MUNFORD                 33.53N 85.95W
07/06/2004  50 MPH           TALLADEGA          AL   EMERGENCY MNGR

0103 PM     HAIL             MUNFORD                 33.53N 85.95W
07/06/2004  0.25 INCH        TALLADEGA          AL   EMERGENCY MNGR

0103 PM     TSTM WND DMG     MUNFORD                 33.53N 85.95W
07/06/2004                   TALLADEGA          AL   EMERGENCY MNGR

            POWER LINES BLOWN DOWN IN MUNFORD.

&&

KH
Local storm report, Jul 6, 12:20 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             WALDO                   33.39N 86.04W
07/06/2004  0.25 INCH        TALLADEGA          AL   EMERGENCY MNGR

&&

KH
Special weather statement, Jul 6, 12:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT TUE JUL 6 2004

ALZ020-061945-
CHEROKEE-
139 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 245
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SAND ROCK...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAND ROCK...CENTRE...
CEDAR BLUFF AND GAYLESVILLE THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 6, 12:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT TUE JUL 6 2004

ALZ028-061945-
CLAY-
145 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 245 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF ASHLAND...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...ASHLAND AND
LINEVILLE THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 6, 1:20 PM CST to 1:25 PM CST
Where
Cherokee County, Sand Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -85.750

Several trees were knocked down along CR 48 and along CR 1 in Sand Rock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416332.